Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 56, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 25, 2018, 7:12 PM CDT for Hardin County, Marshall County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2018, 7:12 PM CDT (00:12 UTC)
- Expired
- May 25, 2018, 7:41 PM CDT
- In force
- 29 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hardin County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 71 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
209
WUUS53 KDMX 260012
SVRDMX
IAC083-127-260115-
/O.NEW.KDMX.SV.W.0056.180526T0012Z-180526T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
712 PM CDT FRI MAY 25 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Hardin County in central Iowa...
Northwestern Marshall County in central Iowa...
* Until 815 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located near Eldora,
moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hubbard, Union and New Providence.
#
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4215 9323 4221 9323 4221 9326 4237 9332
4239 9317 4222 9303
TIME...MOT...LOC 0011Z 343DEG 8KT 4232 9322
HAIL...1.00IN
WIND...60MPH
$$
REV1 follow-up statement
432
WWUS53 KDMX 260041
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
741 PM CDT FRI MAY 25 2018
IAC083-127-260051-
/O.CAN.KDMX.SV.W.0056.000000T0000Z-180526T0115Z/
Hardin IA-Marshall IA-
741 PM CDT FRI MAY 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDIN AND
NORTHWESTERN MARSHALL COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4215 9323 4221 9323 4221 9326 4237 9332
4239 9317 4222 9303
TIME...MOT...LOC 0039Z 343DEG 8KT 4225 9319
$$
REVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 6:40 PM CDT, 32 minutes earlier.
Area forecast discussion, May 25, 6:40 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 640 PM CDT Fri May 25 2018 ...Updated for 00z Aviation Discussion... .DISCUSSION.../Tonight through Friday/ Issued at 319 PM CDT Fri May 25 2018 Severe weather potential and unseasonable hot weather were the main forecast concerns through the weekend. No major changes to the ongoing maximum temperature forecast for Saturday and Sunday as they remain on track for near or record highs for both days. Storms already developing over south-central Minnesota and slowly tracking east-southeast. Tremendous instability present across northern Iowa where SBCAPE and MUCAPE topping out around 4000 J/kg. The effective shear has increased through the day to around 20-25 knots, but with minimal 0-1km bulk shear and helicity (at any level), low tornado threat this afternoon and tonight. Elevated supercells as LCLs range from 1500-2000 feet but do look to persist until the sun sets. Storm motion projects the current storm in Freeborn County Minnesota may clip the far northeast portions of the CWA through around 5 PM or so. Further west, latest IR satellite trends suggest an updraft developing north of Estherville with the cloud tops cooling to near -30C as of 2022z. With the high instability and low shear present, expecting main threat of large hail. However, with the DCAPE around 1000 J/kg and the microburst composite parameter around 2-3 which suggest a slight chance of a microburst (per SPC Mesoanalysis) occurring over the northeast corner of the forecast area. The majority of the hires models are not handling the current convection too well. A few members of the HREF, such as the NSSL and ARW WRF might be doing the best with the trends. Regardless, have pops ending fairly quickly this evening past 03z with a few lingering storms possible across the east prior to 06z. Saturday through Friday...heat looks to persist for several days with the large upper level ridge remaining in control of the weather pattern. Records look possible Saturday through Monday with most standing records in the lower to middle 90s for the 26-28 of May. The GFS and ECMWF suggest a shortwave trough to push into the region by Tuesday into Wednesday and are somewhat in good agreement with timing. GFS is slightly stronger, but still have low confidence with any severe weather potential as the timing looks to be an overnight event. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 638 PM CDT Fri May 25 2018 VFR conditions expected at all TAF sites. Thunder to impact KALO and potentially KDSM within the next few hours. Will be watching KDSM closely. Outflow boundary from storms in Story county would shift winds to being from the North if the make it to the airport. May need to amend within the next hour or two... at this point, not confident enough to add new FM group. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Podrazik AVIATION...Kotenberg
Hazardous weather outlook, May 25, 3:36 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 336 PM CDT Fri May 25 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-262045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 336 PM CDT Fri May 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered storms are possible through the evening across central to northern Iowa. A few stronger storms may contain large hail and damaging winds near the Minnesota border. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Unseasonably hot and humid conditions are expected throughout the Memorial Day Weekend into early next week. With this being the first significant heatwave of the season, heat related illnesses are possible. Thunderstorms are forecast late Tuesday into Wednesday. The threat for severe weather is low at this time. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. KLP
In the hours before
Local storm report, May 25, 6:23 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
623 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 2 NNW AMES 42.05N 93.64W
05/25/2018 M1.25 INCH STORY IA PUBLIC
PUBLIC RELAYED PICTURE OF HALF DOLLAR TO
PING PONG BALL SIZED HAIL IN NORTH AMES.
CAME VIA TEXT MESSAGE PICTURE.
&&Local storm report, May 25, 6:37 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND GST 2 S AMES 41.99N 93.62W
05/25/2018 M61 MPH STORY IA ASOS
AMES MUNICIPAL RECORDED A 61 MPH WIND GUST.
&&Local storm report, May 25, 6:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
650 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM HAIL 4 SE AMES 41.98N 93.57W
05/25/2018 E1.75 INCH STORY IA PUBLIC
PUBLIC REPORTED ESTIMATED GOLF BALL SIZED
HAIL ALONG I-35 SOUTH OF AMES. REPORT VIA
TEXT MESSAGE.
&&Local storm report, May 25, 6:53 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL CAMBRIDGE 41.90N 93.54W
05/25/2018 M1.50 INCH STORY IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED PING PONG BALL
SIZED HAIL AT THE TIME OF THE REPORT, AND
ONGOING.
&&Local storm report, May 25, 6:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL HUXLEY 41.90N 93.60W
05/25/2018 M1.75 INCH STORY IA TRAINED SPOTTER
LAW ENFORCEMENT RELAYED SPOTTER REPORTS OF
UP TO GOLF BALL SIZED HAIL IN HUXLEY.
&&Local storm report, May 25, 7:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT FRI MAY 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL HUXLEY 41.90N 93.60W
05/25/2018 E2.00 INCH STORY IA PUBLIC
PUBLIC REPORTED LARGE HAIL IN HUXLEY, VIA
SOCIAL MEDIA/TWITTER.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 7:06 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall, Tama | 54 min |
| May 25, 7:39 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 28 min |
| May 25, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Tama | 25 min |
| May 25, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 19 min |
| May 25, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 19 min |
| May 25, 8:39 PM CDT | Special Weather Statement | DMX | Hamilton | 66 min |
| May 25, 9:04 PM CDT | Special Weather Statement | DMX | Marion | 56 min |
| May 25, 10:40 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 65 min |
| May 26, 12:10 AM CDT | Special Weather Statement | DMX | Tama | 20 min |
| May 26, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 37 min |
| May 26, 4:29 PM CDT | Special Weather Statement | DMX | Poweshiek | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.